List three causes of coma with bilateral miosis. (30% marks)
• Pontine lesions
• Thalamic haemorrhage
• Metabolic encephalopathy
• Organophosphate toxicity
• Other cholinergic agents (e.g. donezepil for Alzheimers) Opioids, barbituates, GHB, clonidine
• Mushroom intoxication (cholinergic effect)
This question is virtually identical to Question 21.1 from the second paper of 2015, except this time the causes of coma are each worth 10% of the marks instead of 5%.
In summary, a list of causes would resemble the following:
- Bilateral pontine lesions
- Bilateral thalamic lesions
- Metabolic encephalopathy
- Cholinergic drugs
- Myasthenia gravis drugs (the 'stigmines, eg. pyridostigmine)
- Alzheimers nootropics (the 'pezils, eg. donepezil)
- Sarin gas
- Non-cholinergic drugs:
- Chloral hydrate
- Atypical antipsychotics
Causes of bilaterally small pupils which do not produce coma:
- Neurosyphilis (bilateral Argyll-Robertson pupils)
- Diabetic neuropathy
- Late Holmes-Adie pupils (initially, they are dilated)
- Bilateral Horner's Syndrome, due to:
- Bilateral carotid dissection
- Bilateral neck trauma
- Cluster headache
- Or, massive thalamic or pontine damage
The whole "metabolic encephalopathy" thing is somewhat vague, and is included here because it is technically accurate. Metabolic encephalopathy can describe many things, and produce many signs.
A reader of LITFL had also pointed out that phenothiazines should be expected to cause mydriasis, by virtue of their anticholinergic effect. This is not the case. A 1973 article from California Medicinereports 48 cases of phenothiazine poisoning, in which the pupils were almost invariably small. This can be attributed to the alpha-antagonist effects of these drugs, which override the anticholinergic effects.
Specifically, the reader is directed to Coma and Small Pupils, aka Neurological Mind-boggler 002
Barry, Daniel, Frank L. Meyskens Jr, and Charles E. Becker. "Phenothiazine Poisoning A Review of 48 Cases." California medicine 118.1 (1973): 1.